New York, 2009

Flash Flood and Hail in New York, July 16, 2009

July 16, 2009 · NWS ALY · 43 events in 7 counties and zones

A low pressure system approached the region Thursday, July 16th. A warm front associated with the low moved northeast of the region by early afternoon, placing the local area in a very unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system approached the region Thursday, July 16th. A warm front associated with the low moved northeast of the region by early afternoon, placing the local area in a very unstable airmass. A cold front then moved across the area Thursday night. In addition, an upper level low was approaching from the Great Lakes Region. Severe thunderstorms developed across Herkimer County by mid afternoon and moved southeastward across east central New York through the rest of the afternoon into the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 16, 1:38 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 16, 1:38 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
238 PM EDT THU JUL 16 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND INTO THE
EVENING.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.  THE BOUNDARY WILL BECOME STATIONARY NEAR
THE ATLANTIC SEABOARD THURSDAY NIGHT...WITH AN AREA OF LOW PRESSURE
MOVING ALONG IT LATE FRIDAY INTO EARLY SATURDAY...LIKELY PRODUCING A
WIDESPREAD RAINFALL IMPACTING THE REGION TO BEGIN THE WEEKEND.

&&

.NEAR TERM /THROUGH 8PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR OUR ENTIRE AREA.

LAPS ANALYSIS INDICATES SBCAPES APPROACHING 2000 J/KG OVER A GOOD
PORTION OF OUR REGION. THUS FAR...A FEW ISOLATED SHOWERS AND STORMS
HAVE POPPED ACROSS OUR REGION (MAINLY THE MOHAWK VALLEY).

HEALTHY CAPE COMBINED WITH FAIR 0-6KM BULK SHEER AROUND 30KTS AND
MARGINALLY STEEP 850-500 HPA LAPSE RATES JUST UNDER 7.0 C/KM MIGHT
BE JUST ENOUGH...WHEN TRIGGERED BY A WEAK COLD FRONT (OR ACTUALLY
DRY LINE)...TO PRODUCE PULSE TYPE THUNDERSTORMS. SOME OF THESE
STORMS COULD BRIEFLY APPROACH STRONG OR EVEN REACH SEVERE LIMITS
WITH STRONG GUSTY WINDS AND OR DAMAGING HAIL TO NICKEL SIZE. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE REGION
THROUGH 00Z.

THUS FAR...MOST OF THE THE STORMS IN OUR AREA HAVE QUICKLY WEAKEN.
THERE APPEARED TO BE AN INHIBITING CAP BUT THIS WILL EASILY BE
BROKEN. THUS FAR...NOTHING REALLY ORGANIZED...JUST PULSE TYPE.

DEWPOINTS HAVE CREPT UP INTO THE 60S AND TEMPERATURES APPROACHING 80
DEGREES. A SOUTH WIND IS FOUND IN THE HUDSON VALLEY WITH A MORE WSW
FLOW TO THE WEST AND EVEN EAST OF THE HUDSON VALLEY. THERE MIGHT BE
SOME CONVECTIVE INITIATION IN THE APEX OF THE MOHAWK/HUDSON VALLEY
WITH THIS LOW LEVEL CONVERGENCE AHEAD OF THE DRY LINE WHICH AS OF
230 PM...AS LOCATED IN WESTERN NEW YORK. THIS BOUNDARY WILL CONTINUE
TO SLOWLY MOVE EASTWARD WITH TIME.

CONVECTIVE ACTIVITY WILL INCREASE DURING THE NEXT COUPLE OF HOURS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL WANE QUICKLY WITH THE LOSS OF THE
DIURNAL HEATING...AND SFC TROUGH SLIPPING THROUGH. THE SFC COLD
FRONT IS WEAK WITH ONLY MINIMAL COLD AIR ADVECTION EVIDENT AT
H850. THE BOUNDARY WILL BECOME STATIONARY NEAR THE FORECAST
AREA...IT LOOKS LIKE IT WILL SAG SOUTH OF THE CAPITAL REGION
BASED ON THE SHORT TERM GUIDANCE. PATCHY FOG WILL BE POSSIBLE DUE
TO THE MOIST GROUND FROM THE POTENTIAL AFTERNOON CONVECTION. WE
LEFT SOME SLIGHT CHANCES OF SHOWERS SOUTH OF THE CAPITAL REGION
AFTER MIDNIGHT WITH THE FRONT PASSING. LOWS WILL CONTINUE TO BE
WARM WITH LOWS IN THE LOWER 60S FROM THE CAPITAL REGION
SOUTH...EXCEPT SOME MID AND UPPER 50S NORTH...AND OVER THE HIGHER
TERRAIN.

FRIDAY...A GREAT LAKES CUTOFF /QUITE COMMON ACCORDING TO CSTAR
RESEARCH IN JULY...ESPEC THIS JULY / CONTINUE TO SPIN NEAR THE UPPER
PENINSULA OF MI. SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION
WITH MINOR PIECES OF SHORT WAVE ENERGY MOVING THROUGH.  NO REAL
CLEAR FOCUS FOR CONVECTION...BUT WEAK INSTABILITY COUPLED WITH
MARGINAL LOW AND MID LEVEL LAPSE RATES MAY ALLOW POP UP SHOWERS
AND THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE VALLEY
LOCATIONS MAY STAY WARM...HUMID...AND DRY DUE TO A LOW LEVEL CAP
EVIDENT ON THE BUFKIT PROFILES FOR KALB/KPOU/KGFL. THE GFSMOS
ACTUALLY GIVES KPOU 90F FOR A HIGH. WE THOUGHT THIS WAS OVER DONE
STILL AND WE LOWERED THE MAVMOS VALUES ABOUT A CATEGORY WITH H850
TEMPS AROUND 12-15C FROM NW TO SE ACROSS THE FCST AREA.

FRIDAY NIGHT INTO SATURDAY...UNSETTLED WEATHER PATTERN RETURNS
WITH A WAVE OF LOW PRESSURE IMPACTING THE REGION FROM THE MID
ATLANTIC REGION. THIS SFC WAVE MOVES ALONG THE ERN EDGE OF THE
UPPER TROUGH IN ASSOCIATION WITH THE CUTOFF. THE SFC WAVE
INTENSIFIES A BIT SINCE IT FORMS NEAR THE RIGHT REAR QUADRANT/RIGHT
ENTRANCE REGION OF AN H250 JET STREAK. WE ARE EXPECTING OVER
RUNNING RAINFALL WITH THE WARM FRONT EXTENDING NORTHEAST OF THE
SFC WAVE TO COMMENCE AROUND MIDNIGHT...OR SHORTLY THEREAFTER FROM
SOUTHWEST TO NORTHEAST ACROSS THE FCST AREA. WE INCREASED THE POPS
TO LIKELY VALUES WITH DECENT AGREEMENT AMONG THE GFS/NAM/CAN
GGEM/ECMWF. THE BEST H850 THETA-E ADVECTION WILL BE SOUTH AND EAST
OF THE CAPITAL REGION TAPPING INTO PWAT VALUES APPROACHING 1.75.
THE PERIODS OF SHOWERS WILL CONTINUE INTO SATURDAY...WITH PERHAPS
ONLY SCATTERED ACTIVITY IN THE AFTERNOON. THE SHOWALTER VALUES
STAY ABOVE 0C...WITH THE BEST LIFTED INDICES ONLY LOWER SLIGHTLY
BELOW ZERO...SO WE JUST INCLUDED A SLIGHT CHANCE OF THUNDER IN THE
AFTERNOON.  A DRY SLOT POKING IN WITH THE SYSTEM MAY PRECLUDE ANY
CONVECTION.  OVERALL...IT LOOKS LIKE A COOL AND WET START TO THE
WEEKEND WITH HIGHS ONLY IN THE 70S IN THE VALLEYS..AND MID 60S TO
L70S OVER THE HILLS AND MTNS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MOST OF THIS PERIOD WILL BE RATHER MOIST WITH DEWPOINTS WELL INTO
THE 60S AS A NEAR FULL LATITUDE TROUGH EVOLVES ACROSS EASTERN NOAM.
THE POSITION OF THIS TROUGH CONTINUES TO RETROGRADE IN EACH MODEL
RUN WITH ITS POSITION LINING UP WEST OF THE REGION.  THIS WILL KEEP
A PROLONGED SOUTHWEST FLOW OF MILD AND MOIST AIR THROUGH EARLY NEXT
WEEK.

TIMING OF INDIVIDUAL SHORT WAVES REMAINS RATHER PROBLEMATIC BUT
CONFIDENCE IS INCREASING THAT IN THE WAKE OF COASTAL LOW FOR THE
START OF THE WEEKEND...THAT SUBSIDENCE SHOULD REMAIN IN PLACE FOR A
DRIER SECOND HALF OF THE WEEKEND THAT COULD LAST INTO MONDAY.
ALTHOUGH...THE AFOREMENTIONED TROUGH AND ANY SHORT WAVE TRACKING
NORTHWARD COULD TOUCH OFF A SHOWER OR THUNDERSTORM DURING DAYTIME
HEATING. SO WE WILL RETAIN THE LOW CHANCE POPS FOR MONDAY AFTERNOON
AND INCREASE THOSE POPS AS WE APPROACH TUESDAY-WEDNESDAY AS BASE OF
THIS TOUGH LIFTS NORTHEAST AND POTENTIAL FOR ANOTHER COASTAL
DEVELOPMENT COULD BRING ANOTHER ROUND OF SHOWERS/THUNDERSTORMS FOR
THE MID WEEK PERIOD.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR AVERAGE WITH
PRECIPITATION AT OR BELOW AVERAGE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WITH A DECENT AMOUNT OF SUNSHINE OVER THE REGION EARLY THIS
AFTERNOON...EXPECT SHWRS/TSTMS TO BUBBLE UP ACROSS THE REGION...
BUT NO FEATURES CURRENTLY SEEN ON STLT/RADAR TO BE ABLE TO PINPOINT
TIMING OF CONVECTION AT THE TAF SITES...SO WILL HANDLE WITH A
PROLONGED PERIOD OF VCSH AND THE CB QUALIFIER THROUGH ABOUT 03Z.

EXPECT CONVECTION TO BE MAINLY DIURNALLY BASED...SO IT WILL DISIPATE
EARLY THIS EVENING. AFTER THAT...FOG/MIST WILL BE THE MAIN WEATHER
PROBLEM THROUGH A COUPLE OF HOURS AFTER SUNRISE. FOG DEVELOPMENT
WILL BE HIGHLY DEPENDENT OF WHETHER OR NOT CONVECTION OCCURS AT EACH
TAF SITE. AT THIS POINT...WILL FORECAST MVFR FOG AT KPOU AND KALB
LATE TONIGHT AND EARLY FRIDAY MORNING...WITH IFR FOG AT KGFL.

A RETURN TO VFR CONDITONS BY MID MORNING THROUGH THE END OF THE TAF
PERIOD AT 18Z FRIDAY.

SURFACE WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 KTS THROUGH THIS
EVENING...LIGHT AND VARIABLE TONIGHT...AND SOUTHWEST 5 TO 10 KTS ON
FRIDAY.

OUTLOOK...
FRI AFTN-SUN...POSS MVFR AM FOG/CHC IFR/MVFR CHC -SHRA/TSRA EACH
DAY.
MON...VFR/MVFR...CIGS...NO SIG WX AT THIS TIME.

&&

.HYDROLOGY...
THE RAINFALL FROM CONVECTION TODAY WILL HAVE LITTLE IMPACT ON THE
MAIN STEM RIVERS. STORMS WILL BE MOVING AROUND 30 MPH WHICH SHOULD
MITIGATE ANY HEAVY RAINFALL TOTALS IN ONE LOCATION...ESPECIALLY
SINCE THE PRECIPITABLE WATER VALUES ARE ONLY SLIGHTLY ABOVE NORMAL
FOR TODAY. SOME SHARP RISES ON STREAMS WILL BE POSSIBLE IF A QUICK
INCH OR SO FALLS IN AN HOUR OR LESS.

A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION
FRIDAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO
ABOUT 1.50 TO 2 INCHES FROM THE CAPITAL REGION SOUTH. SOME HEAVY
DOWNPOURS FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING
NORTHEAST NEAR THE ATLANTIC SEABOARD MAY PRODUCE A HALF AN INCH TO
AN INCH OF BASIN AVERAGE RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS
OVER THE HOUSATONIC BASIN. EXPECT SOME MINOR WITHIN BANK RISES ON
RIVERS...BUT NO WIDESPREAD HYDRO PROBLEMS AT THIS TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

NEAR TERM...HWJIV
Hazardous weather outlook, Jul 16, 12:59 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT THU JUL 16 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171800-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
159 PM EDT THU JUL 16 2009

...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

LITCHFIELD

BERKSHIRE

ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER
MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN
WASHINGTON

BENNINGTON WINDHAM

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 16, 1:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
254 PM EDT THU JUL 16 2009

NYZ032-033-038-161930-
HAMILTON NY-NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
254 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS IN

  SOUTHWESTERN HAMILTON COUNTY IN EASTERN NEW YORK...
  SOUTHERN HERKIMER COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...LITTLE FALLS...ILION...HERKIMER...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM NORTHWOOD TO 7 MILES WEST OF FRANKFORT...OR
ALONG A LINE EXTENDING FROM HINCKLEY TO UTICA...AND MOVING EAST AT 25
MPH.

THUNDERSTORMS WILL BE NEAR...
POLAND BY 300 PM EDT
OHIO AND COLD BROOK BY 305 PM EDT
NEWPORT...ILION AND FRANKFORT BY 310 PM EDT
MOHAWK BY 315 PM EDT
HERKIMER AND MIDDLEVILLE BY 320 PM EDT
LITTLE FALLS BY 330 PM EDT

BJF/NAS

The radar

The Albany radar (KENX), 88 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

37 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Herkimer

When
July 16, 2:15 PM EST to 2:20 PM EST
Where
Herkimer County, 0.51 mi ENE of East Herkimer
Measured
1.5 in hail
Reported by
Public
Coordinates
43.033, -74.961

Ping pong ball size hail was reported on Pine Grove Road in East Herkimer during a thunderstorm.

Hail, Herkimer

When
July 16, 2:23 PM EST to 2:28 PM EST
Where
Herkimer County, 0.86 mi NE of Mohawk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.030, -74.990

Quarter size hail was reported on Main Street in Herkimer, and on North Prospect Street in Herkimer during a thunderstorm.

Thunderstorm Wind, Herkimer

When
July 16, 2:32 PM EST
Where
Herkimer County, 0.77 mi W of East Herkimer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.030, -74.985

A tree was reported down on Steuben Street in Herkimer due to strong thunderstorm winds.

Hail, Herkimer

When
July 16, 2:32 PM EST to 2:37 PM EST
Where
Herkimer County, 0.8 mi W of East Herkimer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.031, -74.986

Quarter size hail was reported in Herkimer on Steuben Street during a thunderstorm.

Thunderstorm Wind, Herkimer

When
July 16, 2:33 PM EST
Where
Herkimer County, 0.79 mi WSW of East Herkimer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.026, -74.985

A tree was reported down along Route 5 in Herkimer due to strong thunderstorm winds.

Hail, Herkimer

When
July 16, 2:37 PM EST to 2:42 PM EST
Where
Herkimer County, 0.5 mi E of Little Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.050, -74.860

Penny size hail was reported in Little Falls during a thunderstorm.

Hail, Montgomery

When
July 16, 3:02 PM EST to 3:07 PM EST
Where
Montgomery County, 0.51 mi E of Ft Plain
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.930, -74.610

Penny to quarter size hail was reported in Nelliston during a thunderstorm.

Hail, Montgomery

When
July 16, 3:03 PM EST to 3:08 PM EST
Where
Montgomery County, 1.23 mi NE of Nelliston
Measured
1.75 in hail
Reported by
Department of Highways
Coordinates
42.940, -74.580

Golf ball size hail was reported at Lock 15 of the Erie Canal during a thunderstorm.

Thunderstorm Wind, Montgomery

When
July 16, 3:10 PM EST
Where
Montgomery County, 0.86 mi NNW of Canajoharie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.911, -74.576

Trees were reported down in Palatine Bridge due to strong thunderstorm winds.

Hail, Montgomery

When
July 16, 3:10 PM EST to 3:15 PM EST
Where
Montgomery County, 0.86 mi NW of Canajoharie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.910, -74.580

Half dollar size hail was reported in Palatine Bridge during a thunderstorm. The hail damaged windows and crops.

Hail, Montgomery

When
July 16, 3:10 PM EST to 3:15 PM EST
Where
Montgomery County, 1.52 mi W of Christmans Corners
Measured
0.88 in hail
Reported by
Public
Coordinates
42.970, -74.600

Nickel size hail was reported approximately 5 miles north northwest of Canajoharie during a thunderstorm.

Hail, Albany

When
July 16, 4:15 PM EST to 4:20 PM EST
Where
Albany County, 0.86 mi NW of Altamont
Measured
1.75 in hail
Reported by
Public
Coordinates
42.710, -74.040

Golf ball size hail was reported in Altamont during a thunderstorm.

Hail, Albany

When
July 16, 4:16 PM EST to 4:21 PM EST
Where
Albany County, 0.69 mi N of Carmen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.740, -73.950

Penny size hail was reported approximately 5 miles west of Colonie during a thunderstorm.

Hail, Albany

When
July 16, 4:20 PM EST to 4:25 PM EST
Where
Albany County, 0.51 mi W of Westmere
Measured
1.75 in hail
Reported by
Public
Coordinates
42.700, -73.890

Golf ball size hail was reported in Guilderland during a thunderstorm.

Hail, Albany

When
July 16, 4:20 PM EST to 4:25 PM EST
Where
Albany County, 0.69 mi N of Guilderland Center
Measured
1.75 in hail
Reported by
Public
Coordinates
42.710, -73.970

Golf ball size hail was reported in Guilderland Center during a thunderstorm.

Hail, Albany

When
July 16, 4:21 PM EST to 4:26 PM EST
Where
Albany County, 1.38 mi N of Guilderland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.740, -73.920

Quarter size hail was reported approximately 4 miles west northwest of Colonie during a thunderstorm.

Hail, Schenectady

When
July 16, 4:21 PM EST to 4:26 PM EST
Where
Schenectady County, 2.76 mi S of Rotterdam
Measured
0.88 in hail
Reported by
Public
Coordinates
42.780, -74.000

Nickel size hail was reported approximately 2 miles west of Rotterdam during a thunderstorm.

Hail, Albany

When
July 16, 4:24 PM EST to 4:29 PM EST
Where
Albany County, 1.05 mi WSW of Westmere
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.693, -73.898

Quarter size hail was reported at the Hiawatha Trails Golf Course on State Route 155 off of Western Avenue.

Hail, Albany

When
July 16, 4:25 PM EST to 4:30 PM EST
Where
Albany County, Guilderland Center
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.700, -73.970

Two inch diameter size hail was reported in Guilderland Center during a thunderstorm.

Hail, Albany

When
July 16, 4:25 PM EST to 4:30 PM EST
Where
Albany County, 0.69 mi N of North Bethlehem
Measured
2.5 in hail
Reported by
Public
Coordinates
42.680, -73.850

Tennis ball size hail was reported in McKownville during a thunderstorm. Hail size was verified by photos.

Hail, Albany

When
July 16, 4:25 PM EST to 4:29 PM EST
Where
Albany County, 0.51 mi W of Westmere
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.700, -73.890

Nickel size hail was reported in Guilderland during a thunderstorm.

Hail, Schenectady

When
July 16, 4:29 PM EST to 4:34 PM EST
Where
Schenectady County, 1.67 mi WNW of Carman
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -73.950

Quarter size hail was reported in Rotterdam during a thunderstorm.

Hail, Albany

When
July 16, 4:30 PM EST to 4:35 PM EST
Where
Albany County, 1.47 mi SSE of Roessleville
Measured
1 in hail
Reported by
Public
Coordinates
42.680, -73.810

Quarter size hail was reported approximately 2 miles northwest of Albany during a thunderstorm.

Hail, Albany

When
July 16, 4:31 PM EST to 4:36 PM EST
Where
Albany County, 1.47 mi NNE of Carmen
Measured
0.75 in hail
Reported by
Public
Coordinates
42.750, -73.940

Penny size hail was reported approximately 5 miles west northwest of Colonie during a thunderstorm.

Hail, Albany

When
July 16, 4:32 PM EST to 4:37 PM EST
Where
Albany County, 0.69 mi S of Mc Kownville
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
42.690, -73.830

Half dollar size hail was reported at the NWS Albany Office on the campus of the University of Albany.

Hail, Albany

When
July 16, 4:33 PM EST to 4:38 PM EST
Where
Albany County, 1.13 mi NNE of North Bethlehem
Measured
1 in hail
Reported by
Public
Coordinates
42.686, -73.844

Quarter size hail was reported by a driver at the intersection of Interstate 87 south and Interstate 90.

Hail, Albany

When
July 16, 4:34 PM EST to 4:39 PM EST
Where
Albany County, 1.23 mi NE of North Bethlehem
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
42.680, -73.830

Two inch diameter size hail was reported approximately 3 miles west northwest of Albany during a thunderstorm.

Hail, Albany

When
July 16, 4:34 PM EST to 4:44 PM EST
Where
Albany County, 0.77 mi N of North Bethlehem
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
42.681, -73.850

Golf ball size hail was reported in Guilderland during a thunderstorm.

Hail, Albany

When
July 16, 4:35 PM EST to 4:39 PM EST
Where
Albany County, 0.82 mi WSW of North Bethlehem
Measured
0.88 in hail
Reported by
Public
Coordinates
42.666, -73.865

Nickel size hail was reported on Krumkill Road in Albany during a thunderstorm.

Hail, Albany

When
July 16, 4:36 PM EST to 4:41 PM EST
Where
Albany County, 0.93 mi W of Mc Kownville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.697, -73.848

Nickel size hail was reported at Crossgates Commons in Guilderland during a thunderstorm.

Hail, Albany

When
July 16, 4:40 PM EST to 4:45 PM EST
Where
Albany County, 2.13 mi NNE of Elsmere
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.660, -73.810

Penny size hail was reported in Albany during a thunderstorm.

Hail, Albany

When
July 16, 4:40 PM EST to 4:45 PM EST
Where
Albany County, 1.52 mi E of North Bethlehem
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.670, -73.820

Nickel size hail was reported approximately 2 miles west northwest of Albany during a thunderstorm.

Hail, Albany

When
July 16, 4:40 PM EST to 4:45 PM EST
Where
Albany County, 1.47 mi NNW of Albany
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -73.780

Quarter size hail was reported approximately 1 mile north of Albany during a thunderstorm.

Hail, Albany

When
July 16, 4:44 PM EST to 4:49 PM EST
Where
Albany County, 0.86 mi NW of Albany
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.660, -73.780

Penny size hail was reported in Albany during a thunderstorm.

Hail, Albany

When
July 16, 4:45 PM EST to 4:50 PM EST
Where
Albany County, 0.51 mi W of Delmar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.620, -73.830

Penny size hail was reported in Delmar during a thunderstorm.

Hail, Albany

When
July 16, 4:46 PM EST to 4:51 PM EST
Where
Albany County, 1.02 mi E of Roessleville
Measured
0.75 in hail
Reported by
Public
Coordinates
42.700, -73.800

Penny size hail was reported approximately 3 miles north northwest of Albany during a thunderstorm.

Hail, Albany

When
July 16, 4:47 PM EST to 4:52 PM EST
Where
Albany County, 0.44 mi S of Slingerlands
Measured
0.75 in hail
Reported by
Public
Coordinates
42.624, -73.880

Penny size hail was reported on Trumpeter Place in Slingerlands during a thunderstorm.

Hail, Albany

When
July 16, 4:49 PM EST to 4:54 PM EST
Where
Albany County, 1.6 mi WNW of Albany
Measured
1.5 in hail
Reported by
Public
Coordinates
42.662, -73.797

Ping pong ball size hail was reported on South Allen Street in Albany during a thunderstorm.

Hail, Rensselaer

When
July 16, 5:00 PM EST to 5:10 PM EST
Where
Rensselaer County, 1.29 mi NE of East Greenbush
Measured
0.75 in hail
Reported by
Public
Coordinates
42.593, -73.683

Penny size hail was reported in the East Greenbush Town Hall parking lot.

Hail, Columbia

When
July 16, 5:22 PM EST to 5:27 PM EST
Where
Columbia County, 0.69 mi N of Taghkanic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.140, -73.680

Quarter size hail was reported in Taghkanic during a thunderstorm.

Thunderstorm Wind, Ulster

When
July 16, 6:05 PM EST
Where
Ulster County, 0.69 mi N of Port Ewen
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.910, -73.980

A measured wind gust of 64 mph was reported in Port Ewen.

Thunderstorm Wind, Ulster

When
July 16, 6:15 PM EST
Where
Ulster County, 0.44 mi WNW of Whiteport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.882, -74.058

Trees were downed by strong thunderstorm winds and were blocking the southbound lanes of the New York State Thruway, Interstate 87, near milepost 85.

Flash Flood, Columbia

When
July 16, 7:10 PM EST to 7:45 PM EST
Where
Columbia County, 1.55 mi SSW of Barton Corners to 1.4 mi SSW of Barton Corners
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.030, -73.533

Water was flowing over the intersection of White House Crossing Road and Route 22, near Boston Corner, blocking traffic.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177813, 173622, 173618, 173632, 173631, 173625, 173633, 173634, 173619, 173636, 173637, 173638, 173639, 173640, 173644, 173651, 173653, 173655, 173657, 173658, 173659, 173662, 173670, 173664, 173661, 173665, 173666, 173667, 173669, 173668, 173671, 173672, 173678, 173674, 173673, 173679, 173680, 173675, 173677, 173681, and more.